Discussions By Condition: I cannot get a diagnosis.

tongue swelling

Posted In: I cannot get a diagnosis. 4 Replies
  • Posted By: barnyardbubba
  • September 2, 2007
  • 10:30 AM

For five months after having a severe reaction to a Sulfa drug for a spider bite I have been experiencing daily tongue swelling. Two months ago my cheeks, chin, eyelids, and lips have also begun to swell. My entire face will swell or it will swell on one side of my face then as facial swelling decreases tongue swelling increases. In some instances my tongue will swell then will administer 100 mg of Bendryl sq. and/or Epinephrine then as my tongue deflates from swelling my cheeks, chin, face, and lips swell again. In severe cases my ankles will swell and skin looks dry and very scale like. On good days I have minimal lip and face and/or tongue swelling. The only other symptoms that accompany these swelling episodes is constant diarrhea with minimal cramping. Diarrhea is mucous like with long strands and some floating layers of watery stool. I have had an endoscope and colonoscopy that revealed all healthy. Hormones and thyroid is good. Hereditary angioedema has been ruled out. Minimal allergies that does not account for all swelling episodes. Cannot take steroids, rare sensitivity that exacerbates swelling symptoms. Meds that help symptoms: Pepcid, Zrytec, Benedryl, and Epinephrine; but, do not eliminate swelling and diarrhea symptoms. My symptoms remain a mystery. Any medical guidance would be deeply appreciated.

Reply Flag this Discussion

4 Replies:

  • what kind of spider bit you? Do you have any idea of the symptoms of a bite from that spider? Are you still taking the drug to help you cope with the bite?
    Anonymous 42789 Replies
    • September 3, 2007
    • 06:28 AM
    • 0
    Flag this Response
  • what kind of spider bit you? Do you have any idea of the symptoms of a bite from that spider? Are you still taking the drug to help you cope with the bite? It was a Brown Recluse that bit me last March 2007. I have been hospitalized frequently since then. I have had the strongest IV antibiotics, fresh frozen plasma, and steroids. Nothing has helped. The meds I currently take are Zyrtec, Pepcid, and Benedryl and they only provide minimal relief and do not prevent the worst swelling episodes in which I have to use an Epi Pen. I never had any of these swelling problems or diarrhea prior to March. I am seeing a gastroenterologist and my esophogus and colon are healthy. Trying to get a PH probe as it could be that a histamine like substance that the stomache produces is causing allergic reactions??? Don't know yet.
    barnyardbubba 1 Replies
    • September 4, 2007
    • 01:53 AM
    • 0
    Flag this Response
  • Apparently angioedema (swelling) is common after this type of "bite." Have you seen an allergist? Immunotherapy may help.
    aquila 1263 Replies
    • September 5, 2007
    • 07:45 PM
    • 0
    Flag this Response
  • Do you wear a medic-alert bracelet? With directions for an epi-pen that you carry at all times?
    rad-skw 1605 Replies
    • September 6, 2007
    • 11:27 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.